I have just started taking them and feel different - the headaches in the morning (niggly and not that bad but I have a high pain threshold) amongst other things.
Anyone have any other symptoms?
Caveat: It's been quite a while since I was last prescribed it, and it was before my autism was diagnosed. And I'm not a doctor!
I don't remember what doses I was on, but I remember I did change it a few times - I remember being told that Mirtazapine can behave paradoxically sometimes, where a weaker dose sometimes gives a stronger effect.
On the plus side:
They did lift my mood quite well, and also helped my sleep a bit, much better than any of the other anti-depressants I've been prescribed.
On the minus side:
I felt like I was slightly drunk all day. Not in a nasty feeling way, and it did ease over time, but it's why I came off them in the end. Looking back on it, I think it was making it harder to mask my autism, so maybe I'd feel differently about it if I was on them again now.
This last one is a bit weird, and I can't quite say whether it's a plus or a minus. I had the most bizarre and intense, sometimes lucid, dreams, which I could recall in vivid detail when I woke up. I wouldn't call any of them nightmares exactly, but they often seemed to have lasted for much, much longer than I had been asleep, and were a little bit disturbing when I remembered them sometimes.
And as always, if you do get any side-effects that are worrying you, please get in touch with a medic!
I took 45mg of mirtazapine for nearly a year.
The best thing about it was the sleep it afforded me after a long period of no sleep. Mirtazapine also increased my appetite. This was also a good thing as I had lost a lot of weight.
The downside was the hallucinations which became increasingly malevolent. I have sound to colour/shape synaesthesia and have always suffered somatic and visual hallucinations. Initially it just increased the frequency of my usual hallucinations that I have become accustomed to. Eventually I started to have proprioceptive hallucinations first thing in the mornings. My legs weren’t where my brain told me they were and I kept falling over.
Turns out mirtazapine shouldn’t be prescribed to people who already suffer hallucinations. If you don’t have hallucinations, I suspect you will be fine. Being able to sleep makes a huge difference. If possible I would stick to the initial dose of 15mg. I still occasionally take one if I suffer a period of no sleep.
People react to different anti-depressants in different ways. I hope these help you.
I used it for a few years but stopped about six months ago.
I found that it made me feel "foggy" as if my brain was never quite working at a hundred percent.
It made me feel extremely hungry all the time which was a nuisance as I put on quite a bit of weight.
It also had an effect on my dreams. I have always had very vivid surreal dreams, but I found it difficult to cope with the continuous menacing and threatening themes in my dreams whilst taking it. Although I always slept for longer I'm not sure I was getting good quality sleep as I would often feel emotionally exhausted when I woke after a night of endless intense dreaming.
I've been on it for some years now. I too had slight headaches and a sort of hung over feeling in the morning. I think partially down to the lack of sleep I'd suffered for so long, and my body catching up. It kicked the *** out of me the first few weeks, but looking back it could have been my body catching up on sleep, and getting a regular pattern.
I still have groggy mornings, but no headache. It's never done anything for my mood though. I do have terrible bouts of hunger from it, that's probably the worst side effect. Weird dreams have also been mentioned as a side effect, I get those, but they are more weird than nightmarish.
I really can't express how much help it's given me sleeping. I've tried loads of meds, illegal drugs, and booze to try and get sleep in the past. Mirtazapine is the only thing that's ever let me sleep straight through.
I'd let it settle into your system, and see how you feel. If it was sleep that was the reason it was prescribed, you will start to feel a marked difference once it gets into your system, and really start to feel the benefits. For me it's the best thing I've come across for sleep.
It has occurred to me that maybe I found the odd dreams a bit disturbing just because being able to recall dreaming was something I hadn't experienced for so long (I don't even recall my childhood dreams as having been so intense, but then again, my insomnia seems to have been present since infancy.)
Yeah, it threw me out too. I have some real weird dreams, sometimes they are actually fun. I have woke up overloaded from vivid dreams before though. I'd still rather have that than no sleep though.
It's the hunger thing that really gets to me sometimes. I have to drink lots of water to fend it off some days. You can eat a big plate of stodgy food, and half an hour later the hunger is back. I've managed to maintain my weight though and not go with it. It's real hard at times!
I took them for a couple of years - as others have said very helpful for sleeping but also meant I was still groggy next morning. For me worth it though and once my body got used to them nothing a strong coffee couldn’t fix. The hunger was a pain and I put on quite a lot of weight.they did work well for my mood too for a year or two but then stopped being useful. Apparently that can happen. I didn’t get the dreams thing.
Thanks for the replies, it helped to know some of the side effects.
After discussion with my GP, I stopped taking them and have been coping with the "cold turkey". I went into complete recluse mode whereby I shut the whole world out.
What did it for me was the "drunk" loss of concentration when driving (either keep on them and stop driving or stop them and start a routine to migrate to another drug), headaches in the morning and the total confusion (day of the week).
You can take venlafaxine whilst also taking mirtazapine. If the mirtazapine wasn’t for you, maybe you could lessen the withdrawal effect with venlafaxine.
I was on 45mg mirtazapine and 375mg venlafaxine for 9 months. I would recommend a smaller dose though. I just take 75mg venlafaxine now, and it is about right for me at the moment.
I’m not a medical professional, so this is just from experience.